Monday March 13th 2006
Max comes from school with a pain in his abdomen. He is extremely tired. No hunger or thirst. He has red spots on his face and is becoming hot. His eyes seem inflamed.No school. Fever. Red spots expand on face and body. He drinks water but doesn’t eat. Aggravating inflammation of both eyes. Extremely tired. Doctors at the emergency post of hospital Gooi Noord send him home: “it’s the flu, just stay in bed”. His lips are broken and bleeding.
Red spots grow bigger. Fever goes over 40.5 Visiting doctor sends him to hospital Gooi Noord. Max starts to think he will die. Thank God the receiving specialist in the hospital has experience in Africa and recognizes almost immediately “Stevens Johnson Syndrome”. Max is admitted.
Photo’s of lungs are made, blood samples are taken and he gets an infusion with antibiotics. The only thing he is able to is to sleep. The doctors in this small hospital let experts in VUmc guide them with care and medication. Blisters expand and he starts to cough blood.
Max is unrecognizable and quickly deteriorating. Stevens Johnson turns out to be an allergic reaction to drugs that causes the body to destruct its own mucous membranes. Comparable known auto-immune reactions are EMM (Erithema Exsudativum Multiforme) which is limited to effects on the skin and TEN (Toxic Epidermal Necrolysis) which is often lethal because of the patient’s skin getting of. A collection of symptoms receives its name afterwards, when the development is known.
By then we know the situation is extremely dangerous and what’s happening to Max could very well be lethal.
Max is transported by ambulance to VUmc in Amsterdam where he will be better protected against infections. His eyes can’t be opened, he is coughing very much blood and fever is between 41 and 42 Celsius. He gets morfine (60mg per day through the infusion) and we start with eye drops. Red spots on his body (‘blisters”) start to bleed. He is constantly kept in vaseline. Through the infusion he receives all antibiotics that mankind has developed or discovered. Some liquid food is given to him through a probe. It takes great efforts to open his eyes just enough to let a drop in.
It takes until March 22nd before the doctors expect that Max might survive. The fate of eyes and other organs is unknown. It turns out he had an allergic reaction to drugs named NSAID (Non Steroid Anti Inflammatory Drugs), in this case Ibuprofen with the brand name Nurofen. Should you want to read Nurofen’s instructions you can download them here< in Dutch.
It takes another week of waiting before his condition stabilizes. Except protect him against further infections and thus ensuring his condition doesn’t deteriorate further, the doctors can’t do much. They start giving steroid drops and continue frequent use of eye drops.
Max has some vision but no tears. His cornea are turbid and his eyes are red. The bleedings haven’t really stopped but the doctors decide that he may go home as soon as the fever is under control. He has lost considerable weight, but is unbelievably strong and cheerful.
His eyesight is down to 50% in his left eye and 15% in his right eye. He suffers from photophobia. His face continues to bleed and can hardly eat. His main menu consists of omelet, meat without fat and mozzarella. He has to regain strength and weight. We did not know then that this was just the beginning of a long healing journey…